Considering changing from Hu to Interferon and need support to make right decision.

Diagnosed with ET Oct. 2011 and been on Hu ever since different dosages. I am doing well and now my dosage is reduced to 1gr. one day and rest week days 500mg. I am also on 75mg aspirin and Bisoprolol 1.25mg a day. My platelets are under control. Hu side effects are anxiety, fatigue, restlessness, chemo brain, luck of memory, and the worse one is pain in my joints, bones, muscles. Hu affected my R hip joint to the point that I am having problem of walking and have to use crutch. I am considering to change to Interferon and have spoken to a pharmacist trained to work with MPD's that saw me last time I had my regular check up, which was last week. She gave me booklet on interferon information and that she will talk to Dr. Harrison. I need support to make informed decision and to change to interferon but not sure which one it would be better for me. I am hoping to be able to help heal my hip joint after I get off Hu that is constantly attaching it. Thank you and wishing you all well.

Last edited by

15 Replies

oldestnewest
  • Hi

    I have been through what you have as I was originally in Hu for 8 years which did make me quite sick in the end so changed to interferon - I wish I had changed sooner but at the time they could not 100% say it was the Hu giving me the side effects as well as I really didn't like the thought of injecting myself - however I did make the change and didn't regret it - a lot of my side effects went away like panic attacks, bad GERD and joint aches and pains - when I first started interferon I did have flu like symptoms as they said I might after injection but after a week this eased and made sure before I did my injection I had 2 paracetamols and did it before I went to bed so didn't really end up having any side effects - after a couple of years I did start to get a bit of hair loss as well as lost a bit of weight and I decided to try for a baby so they transferred me onto pegulated interferon which the only side effect I really have is fatigue for a couple of days after injection (with pegulated I only have to inject once a week) but otherwise feel great - I would definitely say give it a go - everyone reacts differently to every drug but after going in huge various interferons my platelets have been under control and I have felt so much better - my nerves about injecting myself soon went after a couple of weeks and you do feel like it's just part of your routine - really happy to answer any queries you have as understand what you are going through - interferon has also shown remission in some people - I know a couple of people on this site who have gone into remission and are currently medication free which after 13 years of treatments am really hoping the same happens to me!

    Take care

    Becky x

  • Sorry I was also meant to so what is bisoporol? X

  • Hi Becky, thank you so much for sharing your experience with me. It is truly helping me that I am doing right by wanting to change treatment to Interferon. Bisoprolol is beta blockers and I was give by my GP while was being so very ill and before I was diagnosed with ET. Quite frankly I am not sure if I need to continue with it now. I think I will talk to my GP again. I hope that I will get the opportunity to try Interferon and I will ask for Peginterferon to start with. I hope that my hematologist will be on the same page with me with this request. I pray that you will get remission too. How long you have been on interferon now? Wishing you well.

  • Hi - I'm happy to help! I have been on interferon about 4 years altogether now - I was on interferon alpha for about 2 and half years and the pegulated interferon about 1 and half. the hospital did a business case to change to pegulated - I think it is more expensive so needed approval from the board as they are just really staring to use this on us patients with mpds - I definitely would give it a go but it did take a few weeks to settle with me but then felt great - I was on a very high dose with interferon alpha ie every day at 9 mega units where as I think most people are on 3 mega units 3 times a week - I really hope it works out for you and the side effects are better with this

  • Thank you so much for this information. This is very helpful for me to press forward with requesting change to interferon and that my hematologist is with me on this.

  • Hi,

    Your symptoms on HU are similar to the symptoms I had when I was on Pegasys - and I also had the flu-like symptoms of Becky too. I have heard of people who reacted well with Interferon Alpha, but it didn't work out for me. I continued with the treatment for 6 months, and I couldn't take it any more. If your medical consultants recommend it, I would say give it a try, as it sounds as if you have nothing to lose. Just bear in mind, that it affects people in different ways. I hope you are one of the lucky ones!

    Best wishes

    Claire :-)

  • Thank you Claire for sharing your experience with me. It is true that different people have different experience but it is worth trying and finding out where is this going to get me. What treatment you are on now? Wishing you well.

  • Hi,

    I am back on HU, and it took me over a year to recover from the Pegasys. I still have some fatigue, dry skin and hair, itchy skin, mind fog, discomfort taking a shower, swollen legs and ankles. All this is much milder than before, but enough to stop me working. I find that I get much better when I cycle alot - the more I cycle, the better I feel. I also walk my golden retriever, but that would not be enough exercise on it's own. I can't stress enough how important cycling can be for mental and physical well-being. I have become a British Cycling Breeze Champion to get other women, including complete beginners, enjoying my favourite interest!

    Good luck,

    Claire :-)

  • Oh I miss cycling I use to cycle all the time before I got ill and diagnosed. Now I am not able to cycle due to my hip situation and my dizzy spells as a result of Hu. I hardly can walk, but still do and do exercise as much I can. I wish I can cycle. Wishing you well.

  • Hi,

    When you feel better, maybe you could think about an indoor spin bike? I hope your hip gets better soon!

    Best wishes

    Claire

  • Thank you. :-)

  • How are you getting on with the INF Becky? I've read a few horror stories about it causing depression, which has put me off somewhat.

    Mark

  • I haven't started with Inf as yet. I am having consult with my hematologist in few weeks and she is happy to change my treatment. I pray will start on May 19th and that all is going well.

    Some people say that they have good experience and some not so good. It is like with any treatment, especially with MPN that work well for some and not for others. I think I have to try and see where I am going to get.

    Wishing you well

  • Good luck - Fingers crossed it goes well for you.

  • Thank you so much. Will let you know how it goes.

    I wish you well

You may also like...